Study Title:

Acetaminophen-related hepatotoxicity

Study Abstract

Acetaminophen (APAP) is the leading worldwide cause of drug overdose and acute liver failure (ALF). Single overdose ingestion and therapeutic misadventure may cause hepatotoxicity. Several factors, such as concomitant alcohol use or abuse, concurrent medications, genetic factors, and nutritional status, can influence the susceptibility and severity of APAP hepatotoxicity. Early manifestations of APAP hepatotoxicity are nonspecific, but require prompt recognition by physicians. Patients with repeated overdose tend to present late, and in such hepatotoxicity may have already evolved. N-acetylcysteine is a very effective antidote when giving within 8 hours, and is also recommended after a presentation of hepatotoxicity and ALF. The prognosis of patients with APAP-induced ALF is better than other causes of ALF. Liver transplantation should be offered to those who are unlikely to survive.

Study Information


Acetaminophen-related hepatotoxicity
Clin Liver Dis.
2013 November

Full Study

http://www.ncbi.nlm.nih.gov/pubmed/24099020